Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 299, NWS Cleveland, OH

July 30, 2006Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 30, 2006, 6:47 PM EDT for Portage County, Ohio. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 6:47 PM EDT (22:47 UTC)
Expired
Jul 30, 2006, 7:45 PM EDT
In force
58 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Portage County, OH

The radar

The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 12:46 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 302247
SVRCLE
OHC133-302345-
/O.NEW.KCLE.SV.W.0299.060730T2247Z-060730T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
647 PM EDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEAST OHIO

* UNTIL 745 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  STREETSBORO...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE RAVENNA AND KENT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4110 8137 4130 8137 4127 8128 4126 8116
      4124 8114 4122 8101 4099 8101 4099 8108

$$
KIELTYKA
1 follow-up statement
000 
WWUS51 KCLE 302342
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
743 PM EDT SUN JUL 30 2006

OHC133-302353-
/O.EXP.KCLE.SV.W.0299.000000T0000Z-060730T2345Z/
PORTAGE OH-
743 PM EDT SUN JUL 30 2006


...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE COUNTY WILL EXPIRE AT
745 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4110 8137 4130 8137 4127 8128 4126 8116
      4124 8114 4122 8101 4099 8101 4099 8108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:20 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 30, 4:20 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
420 PM EDT SUN JUL 30 2006

.SHORT TERM(TNT-TUE)...
MAIN FOCUS OF THE VERY SHORT TERM IS LINE OF SHRA/TS COMING OUT OF
MI.  ENVIRONMENT THAT STORMS ARE MOVING INTO IN OHIO IS
FAVORABLE...WITH PLENTY OF CAPE/INSTABILITY.  IT IS POSSIBLE THAT
LINE WILL REGAIN SOME STRENGTH.  SEE LATEST SPC PRODUCTS AND LOCAL
WARNINGS.  FOR THE REMAINDER OF TONIGHT...HAVE CHC AND SLT CHC POPS
WHILE WE ARE IN NW FLOW.

NEXT BIGGEST WEATHER STORY WILL BE THE HEAT THE NEXT FEW DAYS.  HEAT
ADV IN EFFECT FOR MON AND TUE.  DEWPOINTS HANGING OUT AROUND 73 AND
HIGHS IN THE 90S WILL GIVE US HEAT INDICES ABOVE 100.  TEMPS TUE ARE
FORECAST TO BE NEAR RECORD HIGHS WHICH ARE GENERALLY IN THE MID90S.
NOT EXPECTING THE UPPER 90S/AROUND 100 AS SUGGESTED BY THE
MAV...WITH ITS POOR PERFORMANCE AS OF LATE ESPECIALLY WITH TEMPS ABV
90 AND FORECASTED H5 RIDGE AND H8 TEMPS NOT QUITE SUPPORTIVE OF
TEMPS OF 100.  ALL OF THIS IS DUE TO AN INFLUX OF WARM AIR UNDER A
593DM RIDGE WHICH WILL CENTER ITSELF OVER KY.  SUBSIDENCE/CAP TO
SHUNT PRECIP CHCS.
&&

.LONG TERM(WED-SUN)...
A PAIR OF PACIFIC SHORTWAVES WILL TRAVERSE THE CANADIAN/U.S. BORDER
THROUGH MID WEEK PULLING A COLD FRONT ACROSS THE GREAT LAKES AND
OHIO VALLEY...THU LOOKS LIKELY FOR OUR CWA.  OP GFS IN LINE WITH
ENSEMBLES AND ECMWF...THEREFORE ADJUSTED GRIDS SLIGHTLY TO MORE
SQUARELY PLACE FRONTAL TIMING AND ASSOCIATED PRECIPITATION ON THU.
SOME CHANCE LINGERS INTO FRI...AS FRONT SLOWS AS IT RUNS INTO
SOUTHERN STATES HIGH AND UPPER TROUGH WILL BE MAKING ITS WAY
ACROSS.  TEMPERATURES AFTER THE FRONT WILL DROP BACK TO NORMALS...OR
SLIGHTLY BELOW.  WE WILL GET ON THE BACKSIDE OF THE HIGH LATE IN THE
WEEKEND AND WITH RETURN FLOW TEMPS WILL CREEP BACK UP INTO THE MID
80S.

&&

.AVIATION (18Z-18Z)...
ISOLATED THUNDERSTORMS DEVELOPED AHEAD OF THE MCS THE MAIN AREA HAS
WEAKENED BUT SHOULD PICK UP IN INTENSITY AS IT MOVES INTO THE AREA
WITH THE AIRMASS UNSTABLE. THIS SHOULD BE IT ONCE THESE
THUNDERSTORMS MOVE THROUGH THEN JUST SOME FOG DEVELOPING AND IT WILL
BE SLOW TO BURN OFF MONDAY AM IN THE MOIST AIRMASS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...HEAT ADV ALL COUNTIES MON AND TUE AFTN AND EARLY EVE.
.PA...HEAT ADV ALL COUNTIES MON AND TUE AFTN AND EARLY EVE.

&&

SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...KIELTYKA
Hazardous weather outlook, Jul 30, 10:17 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1017 AM EDT SUN JUL 30 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-311430-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1017 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE
SEVERE WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL. BRIEF PERIODS
OF HEAVY RAIN IS ALSO POSSIBLE.

HEAT INDICES COULD APPROACH 100 OVER NORTHWEST OHIO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID AIR WILL AFFECT NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THROUGH THE MIDDLE OF THE WEEK. AFTERNOON HIGHS WILL
BE IN THE 90S WITH HEAT INDICES BETWEEN 100 AND 104. HEAT
ADVISORIES MAY BE NEEDED.

A COLD FRONT THAT WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT AND
THURSDAY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:50 PM EDTSevere Thunderstorm WarningCLEStark55 min
Jul 30, 3:16 PM EDTSpecial Marine WarningCLE119 min
Jul 30, 3:25 PM EDTHeat AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more12 hr
Jul 30, 3:25 PM EDTHeat AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more3 days
Jul 30, 4:34 PM EDTSpecial Marine WarningCLE116 min
Jul 30, 5:48 PM EDTSevere Thunderstorm WarningCLEErie22 min
Jul 30, 6:06 PM EDTSevere Thunderstorm WarningCLECuyahoga, Summit54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.